What Is Fentanyl Toxicity? Can You Overdose on Fentanyl?
Yes! Fentanyl Overdose and toxicity rates specifically, are rising as the substance is continually cut into other illicit opiate drugs, but it is possible to overdose on fentanyl which has been prescribed, if taken outside of the prescribed amount. Assuming fentanyl is a safe medication because it is prescribed by medical professionals is a dangerous assumption.
Fentanyl is a schedule II substance, meaning the DEA affirms despite the medicinal benefits of fentanyl, the drug merits extreme caution, as its rates of succumbing users to abuse is well known and documented in countless instances. Fentanyl’s street value (or desirability as a product of the illicit & black markets) attribute to its addictiveness.
What Are the Symptoms of Fentanyl Toxicity and Overdose?
Identifying a fentanyl overdose as soon as possible can mean the difference between life and death. A fentanyl overdose may be remedied with emergency medications and opiate antagonists like narcan and naloxone, available to law enforcement officers and family members in some states, barring harmful state regulation.
Because fentanyl is an opiate based substance, fentanyl toxicity and overdose symptoms will mirror that of other opiate overdoses, including heroin and other opiate based medications including Vicodin, OxyContin, and Dilaudid.
Symptoms of Fentanyl Overdose Include:
- Clammy/Cold Skin to the Touch
- Low Blood Pressure
- Loss of Consciousness
- Very Small Pupils (Pin Point)
- Compromised Heart Beat
- Respiratory Complications
- Labored Breathing, Slow Breathing
- No Breathing
What to Do in the event of a Fentanyl Overdose
Fentanyl is always monitored by a medical professional when prescribed, so fentanyl toxicity and overdose in a hospital setting is unlikely. However, since fentanyl is a commonly abused illicitly, treating fentanyl overdose at home is life threatening. In the event of overdose (from any drug) call 911 immediately. If you notice someone who has taken fentanyl suddenly lose consciousness, even if it seems they are falling asleep peacefully, this may be an indication of overdose. Becoming certified in the use of Narcan and Naloxone can help save the lives of your loved ones in the event of overdose.
If you do not have access to opiate antagonist drugs, turn the victim of overdose on their side, as sometimes victims of overdose vomit, and may drown if laying on their back. Remain with the overdose victim until emergency responders arrive. Giving a complete and honest account of all substances consumed prior to the overdose is critical- as the combination of certain drugs may require alternative treatment.
What Causes Fentanyl Overdose?
An overdose is the inundation of a certain medication- in this case, opiates- into the body, which overwhelms its critical receptors, impending respiratory and cardiac function. The body has natural opiate receptors, and once those avenues become “clogged” with fentanyl, the body is not able to purge the excess drug itself. As a result, the body begins to shut down as oxygen is deprived from the brain and body.
How to Prevent Fentanyl Overdose
Preventing fentanyl overdose is a matter of not abusing fentanyl. If you are prescribed the powerful narcotic in a hospital setting, it is imperative to only take the prescription as administered by a medical professional. Knowing the effects of fentanyl can help discourage abuse of the opiate early on.
Do not ignore the symptoms of fentanyl addiction, as addressing one’s penchant for the substance early on will eradicate the chances of suffering from a fentanyl overdose altogether.
Call Harbor Village for immediate help!